Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 160, NWS Wilmington, NC

August 24, 2000Dillon County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 24, 2000, 8:18 PM EDT for Dillon County, Marion County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2000, 8:18 PM EDT (00:18 UTC)
Expired
Aug 24, 2000, 8:45 PM EDT
In force
27 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Dillon County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 91 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:35 PM EDTThunderstorm Wind 55 ESellers, SCSKYWARN spotter reported power lines down at Temperance Hill.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3304 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS52 KILM 250018
SVRILM
SCC033-067-250045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
818 PM EDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARION COUNTY IN NORTHEAST SOUTH CAROLINA
  SOUTHERN DILLON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 845 PM EDT

* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER OAK
  GROVE...OR ABOUT 10 MILES SOUTHWEST OF DILLON...MOVING SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MARION AT 825 PM EDT
   FORK AT 830 PM EDT
   MULLINS AT 835 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

.END

LAT...LON 3442 7952 3426 7962 3407 7932 3428 7915

TRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:55 PM EDT, 6 hours 23 minutes earlier.

Area forecast discussion, Aug 24, 1:55 PM EDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
155 PM EDT THU AUG 24 2000

PER 17Z SFC ANALYSIS APPEARS ONE WEAK TROF WAS LOCATED FROM NEAR GSB
TO FLO...WHILE A BETTER TROF WAS FOUND ALONG THE MTNS AND THE FRONT
WAS ALIGNED W-E ACROSS WV AND SRN OH. THE MODELS ARE IN A CONSENSUS
...PARTICULARLY WITH THE FRONT PROGRESSING SWD TOWARD THE REGION
TONIGHT AS A DECENT S/WV DIVES SEWD FROM THE MID-MS VALLEY. ALL
POINT TOWARD FROPA ALONG THE COAST IN THE AFTERNOON.

AS THE S/WV MOVES BY TONIGHT A LARGE SWATH OF OMEGA MOSTLY CROSSES
NC THEN SHIFTS OFF THE COAST FRI MORNING. PLAN ON HIGHEST POPS
TONIGHT GOING INTO FRI TO CORRESPOND W/ MAX UVM. STILL ENOUGH LLVL
CONVERGENCE AND MSTR AROUND THROUGH FRI TO KEEP MENTION OF SHRA/TSRA
INTO THE AFTERNOON. LOOKING FARTHER UPSTREAM...ANOTHER S/WV WILL
APPROACH OUT OF THE NW LATER IN THE DAY ON SUN.

CAPE VALUES COULD BE PRETTY HIGH ACROSS THE NRN ZNS THIS EVENING...
THEN THE HIGHER VALUES SHIFT TO THE COASTAL AREAS BY FRI. SPC SLIGHT
RISK DEPICTION SEEMS REASONABLE GIVEN THE EXPECTED INSTABILITY AND
APPROACHING DYNAMICS. WILL MENTION THAT A FEW OF THE STORMS MAY BECOME
SEVERE IN THE ZNS AND UPDATE THE SPS/OPU PRODUCT.

CWF: 5-6 FT LONG PERIOD SWELL SHOWING UP AT FRYING PAN LAST HOUR.
STILL FEEL THAT WITHIN 20 NM OF THE COASTLINE 5 FT SEAS WILL BE THE
RULE. PRES GRAD TIGHTENS UP TONIGHT...ESP S OF CAPE FEAR. PLAN ON
STICKING WITH 15 TO 20 KTS W/ GUSTS TO 25 KTS. AS PRES TROUGH
APPROACHES THE WATERS ON FRI...SPEEDS SHOULD RELAX AHEAD OF THE
WSHFT. N-NE FLOW FRI NIGHT IN THE WAKE OF THE FRONT WILL
PROGRESSIVELY VEER TO AN ELY DIR ON SAT. REPORTS OF RIP CURRENTS AT H
MOST BEACHES...WILL UPDATE MWS TO REFLECT THE CONTINUED THREAT OF
RIP-CURRENTS.

PRELIMINARY CCF:
ILM TB 073/086 069/085 068 29751
FLO EB 072/087 068/087 067 29441
MYR TB 075/087 070/084 069 29562

.ILM...NONE.

PFAFF

In the hours before

Special weather statement, Aug 24, 4:25 PM EDT, 3 hours 53 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-250400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
425 PM EDT THU AUG 24 2000

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY FRIDAY MORNING.

A TROUGH OF LOW PRESSURE ACROSS CENTRAL SECTIONS OF THE CAROLINAS
AND AN UPPER LEVEL DISTURBANCE WILL ACT UPON A WARM...MOIST
UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT.  A FEW OF THE STORMS
MAY BECOME SEVERE THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL.

SKYWARN SPOTTER NETWORK ACTIVATION MAY BE REQUIRED.

LISTEN TO NOAAc WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

RAN

N

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:57 PM EDTSevere Thunderstorm WarningILMFlorence48 min
Aug 25, 2:41 AM EDTSevere Thunderstorm WarningILMGeorgetown39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.